I've been married for 2 years now with a diabetic and today the weirdest and scariest thing happened. His blood sugar was low today, he was driving to work and all of a sudden he started to speed on the street and we almost crashed into another car. He yelled at me and he started to drive in circles like he didn't know where he was, he was kind of lost. Does this have anything to do with low blood sugar or is t something else?
I'd appreciate it very much if you help me with this.
I would say it had everything to do with low blood sugar. Glucose is virtually the sole fuel for the brain; people with severe hypoglycemia have so little sugar in their system that it affects their brain. When my son's blood sugar went too low one day and I noticed him struggling and fed him, he then commented on how he "knew he needed to eat but couldn't open the wrapper to his crackers." I have also heard several stories similar to yours. Please be sure he checks his blood sugar before he gets behind the wheel.
From one who has had two low blood sugar car accidents and no longer drive what happened to your husband sounds just like a low blood sugar reaction to driving. It always pays to check your blood sugar before driving, especially where it seems your husband has hypoglycemia unawareness, or doesn't feel when his blood sugar goes low. My last low blood sugar accident i had checked my blood sugar but it didn't register in my brain and i drove off anyway with a blood sugar of 34 which they checked when i arrived at the hospital by checking my meter. i spent two months in the best hospital in New Hampshire and then two months in a rehab hospital. i had my lower right leg amputated because after the third operation to put it back together i got a hospital infection and it was either get it amputated or it was going to kill me.
But with the diabetes community having people try to keep their blood sugars close to normal the amount of people having low blood sugars has increased. Frequent monitoring of blood sugars is the way to prevent lows and if you can prevent your blood sugars from going way low you may regain some awareness of hypoglycemia.But i would definitely check with the doctor to see what he has to add and follow his advice. Good luck!
I wholeheartedly agree with buddhabret's comment. I would like to add that when blood sugar is severely low, the diabetic may also be combatative and it may be difficult to get your husband to actually drink the needed juice or eat something. This is NOT a reaction to you, so don't take it personally. Type 1 diabetics watch what they eat so carefully at all times that when the brain is not working properly and someone tells them to eat or drink, they frequently will refuse out of habit and instinct from the many times they have politely turned down snacks that were not OK for them. I have discovered in 35 years of being diabetic that I am less likely to refuse the food or drink if the person uses a no-nonsense tone of voice and COMMANDS me to eat or drink and puts the food in my hand. If you simply ask him when his gluocose has dropped so low that he is not functioning properly, he is very likely to refuse the food or drink. Don't take the comabatitive attitude personally, for he is not able to control his reactions or his tone of voice at that time.
im 17 and i had a hypo recently.. well ive had about 5 recently and theyve been really bad. ambulances have had to be called out and that. ive been violent and agressive and i had a seizure recently where i was having like an epileptic fit, frothing at the mouth and i tried to bit my tongue off while i was fitting. i had to be pinned down by paramedics and my family so theat they could treat me. i was rushed to the hospital and it took almost an hour for me to come round. when i did they had to give me morphine cause i was in so much pain. why are my hypos getting so bad. im scared im going to die to be honest. its terrifying, HELP!!
I'm sorry this is happening to you,. it sounds terrifying. You don't say how long ago you were diagnosed but it sounds like your insulin needs have changed dramatically and this could be caused by a number of variables. At your age, hormones make your response to insulin a lot more erratic. What is important is that you get assistance ASAP in altering your dosages to reduce your hypos. I don't need to tell you how dangerous being that low can be, and with frequent hypos you also start to develop "hypo unawareness" so you can't recognize when you are at say 60, so can start to drift down much lower. You should make an appointment with your doctor or preferably an endo right away to discuss the situation and get help with making changes. I assume you keep logs of blood sugars to show your doctors. Many of us find we have to adjust doses in between doctor visits. I don't know if you are on a pump or MDIs. I know more about MDIs because that is what I use. When I see frequent lows, even moderate ones like say in the 50s, I know I need to change either my basal dose (if the lows are during the night-the most dangerous time, at rising or in between meals) or my bolus dose (if they are 2 hours after meals). You can then lower the correct insulin by one unit and try that for a couple days before lowering it again. I also highly recommend more frequent testing until you get into see your doctor. In the long run he may recommend a CGMS so you can keep better track of trends in blood sugar.
My son had a 34-blood sugar last night at 2:30 am. It was pretty scary. He has had lows before, but never this low and he was shaking a lot and said that his brain was flickering. We managed to maintain it, but it is now 2pm in the afternoon and after we had gotten his blood sugar up it went to 395 and he would not eat because of the high. He took insulin without eating and still has not eaten. I am afraid he is going to have another low, please advise.
This morning I woke up. Sore all over , took my blood sugar it was 109 in the morning that is really low for me. A few hours later I was leaving the house. My car wasn't there . Shocked I ran down the street to my girlfriends house hoping she used it. On the way I see my car parked about 4 blocks from my place in a apt complex parking lot. Keys are In it and it had been wrecked. All I can remember is leaving the house around 11 to go to the gas station I don't remember coining home. I called the police and a man meeting my description was driving a car. I hit a car and hit a person. The person is fine! Thank god. My blood sugar was 140 at noon. I had a small snack 1 carb serving. Then took my insulin 60 units of 70/30 about 9pm out if habit I woke up at 12 having the jitters and shakes. I had ran out of juice and no carb I. Liquid form. I ran to the store idk if I even made it to the store. Next thing I remember is waking up today. Is this even possible ? Scared as hell!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.